One of our physicians, Dr. Laurence Adams, was recently interviewed by WebMD to discuss Tardive Dyskinesia (TD), a rare condition that may occur with certain medications used to treat mental illness.
TD may appear as repetitive, jerking movements in the face, neck, and tongue. The symptoms of TD can be very troubling for patients and family members, as the muscle movements are outside of the patient’s control.
“There’s an assumption at times, I think, from the patient….that somehow they caused this….that it’s their fault that this happened, and, of course, that’s not the case,” said Dr. Adams.
“I personally spend a lot of time trying to explain this…the problem here is that neuroleptic medications, which block dopamine, probably cause a secondary hypersensitivity of the dopamine receptors,” Dr. Adams continued. “Therefore, they’re overactive and that’s where the hyperkinetic movement comes from. I think it’s very important to explain that.”
Speech and psychotherapy can be helpful for things like anxiety and depression, which are commonly suffered by patients with tardive dyskinesia. While these kinds of therapies won’t improve the movement disorder, they can aid in supporting patients struggling with the cosmetic and social abnormalities caused by TD.
“It’s important to stick with the treatment plan simply because you don’t want to put more pressure on those hypersensitive dopamine receptors,” said Dr. Adams. “If the patient doesn’t stick with that plan, sometimes you can make those receptors even more sensitive.” Dr. Laurence ‘Jack’ Adams is a board certified neurologist and a member of the American Academy of Neurology. CLICK HERE to learn more about Dr. Adams.